HPV vaccine Gardasil has a dark side, Star investigation finds
Although hundreds of thousands of girls in Canada have safely taken Gardasil, at least 60 Canadians experienced debilitating illnesses after inoculation.
By: David Bruser News Reporter, Jesse McLean Investigative News reporter, Staff Reporters, Published on Thu Feb 05 2015
Kaitlyn Armstrong says the nurses giving her the HPV vaccine ignored her when she said she was allergic to metal. Gardasil’s manufacturer says the vaccine should not be given to anyone with hypersensitivity to its ingredients, which include aluminum salts. zoom
By the time Kaitlyn Armstrong received her third and final injection of the popular HPV vaccine Gardasil, pain had spread through the Whitby teen’s body, migrating from her back to her knees to her hips.
After her first dose, Natalie Kenzie of London developed egg-size lumps on the soles of her feet, her joints swelled and her limbs twitched uncontrollably.
Before getting the shots, both 13-year-old girls were told the vaccine had no significant risks. And as they struggled to learn what ailed them, and began to believe Gardasil played a role, doctors dismissed their concerns.
Hundreds of thousands of teenage girls in Canada have received the vaccine’s three doses, the vast majority without incident.
Regulators, including Health Canada and the FDA in the United States, cite comprehensive clinical trials and other data that show the vaccine’s well-studied safety and efficacy.
But since 2008 at least 60 girls and women in Canada have convulsed or developed disabling joint and muscle pain and other debilitating conditions after receiving Gardasil.
One needed a wheelchair, another a feeding tube. A 14-year-old Quebec girl, Annabelle Morin, died two weeks after receiving the second injection of the vaccine.